Alert archive / New York / Areal Flood Warnings in 2017
Areal Flood Warning 9, NWS Buffalo, NY
NWS Buffalo, NY issued this areal flood warning at Apr 22, 2017, 12:51 PM EDT for Erie County, Genesee County, Niagara County, New York. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 22, 2017, 12:51 PM EDT (16:51 UTC)
- Expired
- Apr 23, 2017, 12:24 PM EDT
- In force
- 24 hr
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Erie County, NY, Genesee County, NY, Niagara County, NY
The radar
The Buffalo radar (KBUF), 26 km from the middle of the area, began a volume at 16:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 4.9 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 647 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
407
WGUS41 KBUF 221651
FLWBUF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Buffalo NY
1251 PM EDT SAT APR 22 2017
NYC029-037-063-230445-
/O.NEW.KBUF.FA.W.0009.170422T1651Z-170423T0445Z/
/00000.0.MC.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Erie NY-Niagara NY-Genesee NY-
1251 PM EDT SAT APR 22 2017
The National Weather Service in Buffalo has issued a
* Flood Warning for...
Northeastern Erie County in western New York...
Eastern Niagara County in western New York...
West central Genesee County in western New York...
* Until 1245 AM EDT Sunday.
* At 1241 PM EDT, local law enforcement reported flooding and
localized road closures along Tonawanda Creek in the Town of
Royalton, due to a log jam that was causing waters to back up on
Tonawanda Creek. Foote Road between Ditch Road and Wolcottsville
Road was reported closed.
* Flooding will remain over mainly rural areas of northeastern
Erie...eastern Niagara and west central Genesee Counties in low
lying areas near Tonawanda Creek. People downstream of the log jam
on Tonawanda Creek in the towns of Royalton and Lockport in
Niagara County, and Newstead and Clarence in Erie County should be
aware for any sudden rises in water levels that may occur if the
log jam gives way suddenly.
LAT...LON 4312 7846 4308 7842 4305 7838 4301 7842
4303 7846 4307 7856 4310 7857
$$
Wood4 follow-up statements
887
WGUS81 KBUF 230105
FLSBUF
Flood Statement
National Weather Service Buffalo NY
905 PM EDT SAT APR 22 2017
NYC029-037-063-230445-
/O.CON.KBUF.FA.W.0009.000000T0000Z-170423T0445Z/
/00000.0.MC.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Erie NY-Niagara NY-Genesee NY-
905 PM EDT SAT APR 22 2017
...A FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM EDT FOR
NORTHEASTERN ERIE...EASTERN NIAGARA AND WEST CENTRAL GENESEE
COUNTIES...
At 900 PM EDT, local law enforcement reported flooding and localized
road closures along Tonawanda Creek in the Town of Royalton, due to
a log jam that was causing waters to back up on Tonawanda Creek.
Foote Road between Ditch Road and Wolcottsville Road was reported
closed.
Flooding will remain over mainly rural areas of northeastern
Erie...eastern Niagara and west central Genesee Counties in low
lying areas near Tonawanda Creek. If the log jam releases there may
be limited rises in water levels from Royalton to Rapids, with
additional road closures possible. The Tonawanda Creek basin is wide
and flat, so if the log jam does release the resulting rise in water
level will be persistent but gradual.
LAT...LON 4312 7846 4308 7842 4305 7838 4301 7842
4303 7846 4307 7856 4310 7857
$$
Apffel470
WGUS41 KBUF 230416
FLWBUF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Buffalo NY
1216 AM EDT SUN APR 23 2017
NYC029-037-063-231645-
/O.EXT.KBUF.FA.W.0009.000000T0000Z-170423T1645Z/
/00000.0.MC.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Erie NY-Niagara NY-Genesee NY-
1216 AM EDT SUN APR 23 2017
The National Weather Service in Buffalo has extended the
* Flood Warning for...
Northeastern Erie County in western New York...
Eastern Niagara County in western New York...
West central Genesee County in western New York...
* Until 1245 PM EDT Sunday.
* At 1210 AM EDT, water levels continued to rise on Tonawanda Creek
upstream from Rapids. Earlier reports from local law enforcement
reported flooding and localized road closures along Tonawanda
Creek in the Town of Royalton, partly due to a log jam that was
causing waters to further back up on Tonawanda Creek. Foote Road
between Ditch Road and Wolcottsville Road was also reported closed.
* Flooding will remain over mainly rural areas of northeastern
Erie...eastern Niagara and west central Genesee Counties in low
lying areas near Tonawanda Creek as well as the lower portions of
Murder Creek. If the log jam releases there may be limited rises
in water levels from Royalton to Rapids, with additional road
closures possible. The Tonawanda Creek basin is wide and flat, so
if the log jam does release the resulting rise in water level will
be persistent but gradual.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4312 7846 4308 7842 4305 7838 4301 7842
4303 7846 4307 7856 4310 7857
$$
RSH492
WGUS81 KBUF 231112
FLSBUF
Flood Statement
National Weather Service Buffalo NY
712 AM EDT SUN APR 23 2017
NYC029-037-063-231645-
/O.CON.KBUF.FA.W.0009.000000T0000Z-170423T1645Z/
/00000.0.MC.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Erie NY-Niagara NY-Genesee NY-
712 AM EDT SUN APR 23 2017
...A FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 PM EDT FOR
NORTHEASTERN ERIE...EASTERN NIAGARA AND WEST CENTRAL GENESEE
COUNTIES...
At 706 AM EDT, water levels are cresting along Tonawanda Creek near
Rapids. Levels should gradually fall through this morning.
Earlier reports from local law enforcement reported flooding and
localized road closures along Tonawanda Creek in the Town of
Royalton, partly due to a log jam that was causing waters to further
back up on Tonawanda Creek. Foote Road between Ditch Road and
Wolcottsville Road was also reported closed.
Flooding will remain over mainly rural areas of northeastern Erie,
eastern Niagara and west central Genesee Counties in low lying areas
near Tonawanda Creek as well as the lower portions of Murder Creek.
If the log jam releases there may be limited rises in water levels
from Royalton to Rapids, with additional road closures possible. The
Tonawanda Creek basin is wide and flat, so if the log jam does
release the resulting rise in water level will be persistent but
gradual.
LAT...LON 4312 7846 4308 7842 4305 7838 4301 7842
4303 7846 4307 7856 4310 7857
$$
Apffel016
WGUS81 KBUF 231624
FLSBUF
Flood Statement
National Weather Service Buffalo NY
1224 PM EDT SUN APR 23 2017
NYC029-037-063-231630-
/O.CAN.KBUF.FA.W.0009.000000T0000Z-170423T1645Z/
/00000.0.MC.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Erie NY-Niagara NY-Genesee NY-
1224 PM EDT SUN APR 23 2017
...THE FLOOD WARNING HAS BEEN CANCELLED FOR NORTHEASTERN ERIE...
EASTERN NIAGARA AND WEST CENTRAL GENESEE COUNTIES...
Levels along Tonawanda Creek will continue to gradually fall
throughout the day. Law enforcement reports that conditions have
improved, with Foote Road now open. There may be standing water in
some areas, but no additional flooding is expected.
LAT...LON 4312 7846 4308 7842 4305 7838 4301 7842
4303 7846 4307 7856 4310 7857
$$
ApffelWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this areal flood warning went out at Apr 22, 11:07 AM EDT, 1 hour 44 minutes earlier.
Area forecast discussion, Apr 22, 11:07 AM EDT, 1 hour 44 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 1107 AM EDT Sat Apr 22 2017 .SYNOPSIS... High pressure over the northern plains will arch across the Great Lakes this afternoon...and this will lead to improving conditions with gradually clearing skies. The fair weather will continue through Sunday when a solid 15 degrees can be added to the high temperatures. Our region will continue to dry out through at least Monday as high pressure will nose south across the Lower Great Lakes from northern Ontario. && .NEAR TERM /THROUGH TONIGHT/... A stacked low over western Quebec this morning will slowly push east this afternoon while its associated mid level trough will pass across the forecast area. Nominal hgt falls and a wealth of low level moisture within this environment will keep a fair amount of clouds over the region this morning...but as we make our way through the midday into the afternoon...warming of the low levels will erase a fairly strong inversion that will have helped to keep our clouds in place. In the process...the diurnally induced mixing of drier air from aloft and building subsidence from high pressure will erode our cloud cover and this will lead to increasing amounts of sun from west to east. In fact...mostly sunny skies are anticipated west of the Genesee Valley by mid afternoon. It will be relatively cool today though...as H85 temps at or below zero c and delayed clearing will only allow afternoon temperatures to climb to within a few degrees of 50. Normal highs for this time of year are closer to 60. High pressure centered over the plains will remain arched across the Lower Great Lakes tonight...and with continued drying of the low levels...we can anticipate mainly clear...starlit skies and light winds. This will translate into a fair chilly night...with temperatures falling into the mid to upper 30s. The valleys of the Srn Tier as well as parts of the North Country could experience some frost with lows near the freezing mark. && .SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/... High pressure and fair weather will dominate our region during the first half of this period. While a dying weak cold frontal boundary could bring some clouds to the Saint Lawrence Valley and adjoining portions of the North Country Sunday night...dry weather and mostly sunny/mainly clear skies should otherwise prevail. Temperature-wise... 850 mb temps of +3C to +7C should generally promote highs ranging through the 60s both days...though developing lake breezes will result in cooler readings along the immediate lakeshores Sunday... with a general northeasterly low level flow then similarly bringing cooler temps to areas along and a bit inland from the south shores of the lakes on Monday. In between...Sunday night will feature lows in the mid 30s to lower 40s. Monday night and Tuesday a cutoff low and its associated surface reflection will meander its way northeastward along the southeastern U.S. coastline. An influx of Atlantic moisture around the northern flank of this system will bring an increase in cloud cover to our region...along with the potential for some showers later Monday night and Tuesday. With the 00z/22 guidance suite slowly coming into better agreement that this system could bring a little light precip into our region...have bumped PoPs up a little further from continuity...though these still remain in the chance category and range from 20s/30s across far western New York to 50s across the North Country...with the greatest shower potential coming during the day Tuesday. As this system lifts further northeast and off the Atlantic coastline Tuesday night...its associated moisture field should recede off to our east...resulting in a return to mainly dry and quiet weather for our region. As for temperatures...these will remain pleasantly above average...with lows mostly in the lower 40s Monday night again followed by highs ranging through the 60s on Tuesday...with lows then dipping into the mid 40s to lower 50s to close out the period Tuesday night. && .LONG TERM /WEDNESDAY THROUGH FRIDAY/... On Wednesday...a sharpening upper level ridge will be found across our region...in between the weakening cutoff low passing by well to our east...and the next mid and upper level trough developing into the Great Lakes and Upper Midwest. The combination of strong subsidence under this ridge and warm advection attendant to a developing southerly downslope low level flow will help drive 850 mb temps up to between +10C and +12C across our region...which should translate into a pretty nice day with highs warming into the 70s areawide...and widespread highs in the mid to upper 70s found south of Lake Ontario. Wednesday night and Thursday the medium range guidance remains in good agreement on the next modest surface low lifting from the Great Lakes into north-central Quebec while dragging its associated weak cold front across our region...though it has also trended a bit slower with the timing of the frontal passage. As a result...the bulk of any shower/possible thunderstorm activity with the front should hold off until Wednesday night and Thursday...when broadbrush chance PoPs will be in place. Otherwise...temperatures should remain solidly above average especially when given the slower timing of the front...with lows in the lower to mid 50s Wednesday night followed by highs in the mid 60s to lower 70s on Thursday. Thursday night and Friday a second and potentially stronger surface low looks to lift northeastward across the Midwestern states and Great Lakes...albeit a little more slowly than seen in previous guidance packages. This should eventually result in a surface warm front and some showers/possible thunderstorms working into our region on Friday... while temperatures continue to average significantly above normal. Looking out beyond the end of this period...the 00z/22 guidance suite still suggests the potential for a period of midsummerlike warmth sometime next weekend or early in the following week...when daytime highs could reach well into the 80s. && .AVIATION /15Z SATURDAY THROUGH WEDNESDAY/... VFR to MVFR cigs will continue to be found across the region through the morning hours...but as we push into the midday hours...any MVFR cigs will give way to fair VFR conditions as high pressure will nose across the region and drier air advects eastward. Tonight...skies should be nearly clear with light winds. There will be a chance of fog, at least across the river valleys of the Southern Tier. Outlook... Sunday and Monday...VFR. Tuesday and Wednesday...Mainly VFR with a chance of showers. && .MARINE... High pressure centered over the northern plains this morning will extend to the east across the Lower Great Lakes this afternoon. This will weaken the pressure gradient over the region so that west to northwest winds will remain below small craft advisory criteria. The gradient will become even weaker over Lakes Erie and Ontario tonight and Sunday as the axis of the surface high will be found directly over the region. Light winds and negligible waves will persist over the Lower Great lakes and its associated waterways through Sunday night...then as high pressure noses across the region from northern Ontario...winds will freshen from the northeast. This could lead to very choppy conditions on the western half of Lake Ontario...and possibly for sites southwest of Dunkirk on Lake Erie. && .HYDROLOGY... Recent heavy rains have caused localized minor flooding on area creeks. Faster responding creeks, including Ellicott Creek in Williamsville, have receded below flood stage, and the flood warning there has been canceled. Slower responding creeks, such as Tonawanda Creek at Rapids, and Black Creek in Churchville, are continuing to gradually rise above action stage, but are expected to crest below flood stage in the next 24 hours. Dry weather is expected through the weekend into early next week, which will allow all the rivers and creeks to recede. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...RSH NEAR TERM...WOOD SHORT TERM...JJR LONG TERM...JJR AVIATION...RSH/WOOD MARINE...RSH HYDROLOGY...WOOD
Hazardous weather outlook, Apr 22, 4:12 AM EDT, 8 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 412 AM EDT Sat Apr 22 2017 NYZ001>008-010>014-019>021-085-230915- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 412 AM EDT Sat Apr 22 2017 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-230915- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- 412 AM EDT Sat Apr 22 2017 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
Nearby
Areal Flood Warnings in New York, 2017Every areal flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.